High Wind, Judith Gap
- When
- March 4, 12:32 AM MST
- Where
- Judith Gap forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Tight pressure gradients across Wheatland County resulted in very strong wind gusts across the Judith Gap area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients across Wheatland County resulted in very strong wind gusts across the Judith Gap area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 3, 8:57 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MST SUN MAR 3 2013
.SHORT TERM...VALID FOR MON AND TUE...
STRONG COLD FRONT HAS MOVED OUT OF SOUTHEAST MONTANA AND INTO THE
WESTERN DAKOTAS THIS EVENING. A VERY MOIST AND UNSTABLE AIR MASS
REMAINS BEHIND THE COLD FRONT AND MODERATE TO HEAVY SNOWFALL IS
CONTINUING TO FALL FROM BAKER TO EKALAKA. THE SNOW SHOULD CONTINUE
FOR ANOTHER HOUR OR SO WITH SNOW ACCUMULATIONS OF AROUND 2 INCHES
POSSIBLE. THUNDERSTORM ACTIVITY HAS ALSO ENDED AS NIGHT TIME
COOLING IS STABILIZING THE ATMOSPHERE. THUNDERSTORMS THIS
AFTERNOON DID PRODUCE SEVERAL SEVERE WIND GUSTS IN BILLINGS AND
OVER BIG HORN COUNTY.
UPPER LOW MOVING ACROSS NORTHERN MONTANA TONIGHT. THIS POSITION
OF THE UPPER LOW WILL WRAP PRECIPITATION INTO THE AREA MONDAY
MORNING WITH THE HEAVIEST SNOWFALL EXPECTED TO BE EAST OF A LINE
FROM HARDIN TO SHERIDAN. EXPECTING 2 TO 4 INCHES OF SNOWFALL OVER
THE SOUTHEAST MONDAY BUT STRONG PRESSURE RISES WILL CREATE STRONG
WINDS AND BRING AREAS OF SIGNIFICANT BLOWING AND DRIFTING SNOW.
CURRENT WINTER WEATHER ADVISORY HAS THIS HANDLED WELL AND NO
CHANGES WILL BE MADE TO IT. AREAS WEST OF THIS LINE...BILLINGS TO
LIVINGSTON...WILL ONLY SEE AROUND AN 1 INCH OF NEW SNOW ON MONDAY.
ONLY CHANGES TO FORECAST TONIGHT WAS TO INCREASE WINDS AND POPS
OVER OUR SOUTHEAST TOMORROW. RICHMOND
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
THE RIDGE AXIS WILL SHIFT EAST OF THE FORECAST AREA ON WEDNESDAY
RESULTING IN SOUTHWESTERLY FLOW ALOFT AND DOWNSLOPE FLOW AT THE
SURFACE. THIS WILL RESULT IN A WARM DAY...WITH TEMPERATURES
RUNNING ABOVE AVERAGE...DESPITE THE CLOUD COVER AHEAD OF THE NEXT
PACIFIC TROUGH.
VORTICITY MAXIMA WILL EJECT OUT OF THE PACIFIC TROUGH AND ACROSS
OUR FORECAST AREA IN THE SOUTHWESTERLY FLOW ALOFT ON THURSDAY.
THIS...COUPLED WITH THE TROUGH SLIDING EAST...WITH RESULT IN A
COLD FRONTAL PASSAGE DURING THE DAY THURSDAY. TIMING AND MAGNITUDE
OF THIS FRONT IS STILL IN QUESTION AS MODELS HANDLE THE DETAILS OF
THE SPLITTING PACIFIC TROUGH DIFFERENTLY. REGARDLESS...EXPECT A
PERIOD OF COOLER AND UNSETTLED WEATHER FOR THURSDAY AND FRIDAY.
MODELS CONTINUE TO INDICATE SEASONABLE TEMPERATURES AND MAINLY DRY
CONDITIONS GOING INTO NEXT WEEKEND...AS THE FORECAST AREA ENDS UP
UNDER THE SADDLE POINT IN THE SPLIT FLOW ALOFT. ECMWF AND GFS
CONTINUE TO HANDLE THE EVOLUTION OF THE CUTOFF LOW TRACKING
THROUGH FOUR CORNERS DIFFERENTLY. THE GFS KEEPS THE LOW ON A MORE
SOUTHERLY TRACK AND PROGRESSIVE...WHERE AS THE ECMWF IS SLOWER AND
ALLOWS THE LOW TO DRIFT NORTHWARD TOWARD NEBRASKA BY MONDAY
MORNING. THE REALITY WILL LIKELY BE SOMEWHERE BETWEEN THESE TWO
SOLUTIONS AND THUS DONT SUSPECT MUCH...IF ANY...IMPACT TO THE
FORECAST AREA. CHURCH
&&
.AVIATION...
SNOW SHOWERS CONTINUE EAST OF KBIL...WITH LOCALIZED LIFR TO VLIFR
CONDITIONS IN HEAVY SNOW AND BLOWING SNOW. SHOWERS CONTINUE TO
CLEAR FROM WEST TO EAST...WITH A PERIOD OF OF VFR CONDITIONS
EXPECTED OVERNIGHT. WINDS WILL REMAIN GUSTY OUT OF THE NORTHWEST
OVERNIGHT. MORE SNOW AND BLOWING SNOW IS EXPECTED ON MONDAY
ESPECIALLY EAST OF A KBIL TO KSHR LINE...INCLUDING KMLS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 027/034 014/040 027/054 030/044 026/043 026/050 030/056
46/S 10/U 01/B 43/W 32/J 11/B 11/U
LVM 023/031 012/043 029/054 034/044 028/045 028/049 030/051
43/S 00/U 02/W 43/W 33/W 21/B 22/W
HDN 026/032 010/041 022/056 027/044 025/045 024/049 024/054
68/J 10/U 01/B 23/W 22/W 11/B 11/U
MLS 026/028 009/038 025/054 030/042 027/044 027/050 031/056
7+/J 41/B 01/U 22/W 21/B 11/B 11/U
4BQ 025/028 008/039 023/057 031/043 026/043 026/048 027/051
88/J 60/U 01/U 12/W 22/W 11/B 11/U
BHK 024/024 006/034 021/049 029/040 024/038 025/045 030/048
99/J 61/B 01/N 22/J 21/B 01/U 11/B
SHR 024/030 003/035 019/052 024/041 020/040 020/043 020/051
87/S 20/U 01/B 23/J 33/J 21/B 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM MST
MONDAY FOR ZONES 30-31-38-57-58.
WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO
MIDNIGHT MST MONDAY NIGHT FOR ZONES 32-33-36-37.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM MST
MONDAY FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 915 PM MST SUN MAR 3 2013 MTZ028>042-056>058-063>068-WYZ098-099-050415- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 915 PM MST SUN MAR 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT MODERATE TO HEAVY SNOW WILL CONTINUE TO FALL OVER SOUTHEAST MONTANA THIS EVENING. THE SNOW WILL CAUSE POOR VISIBILITIES AND MOTORIST ARE URGED TO USE CAUTION. THE SNOW WILL TAPER OFF BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...EXPECT GUSTY NORTHWEST WINDS AND COLDER TEMPERATURES TO COINCIDE WITH A MORE PERSISTENT AND DRIER SNOWFALL... ESPECIALLY FROM BILLINGS EAST. SNOW ACCUMULATION OF ONE TO THREE INCHES CAN BE EXPECTED ACROSS THE EASTERN PLAINS. ALSO...STRONG NORTHWEST WINDS WILL ACCOMPANY THE SNOW. WIND GUSTS TO 50 MPH CAN BE EXPECTED EAST OF BILLINGS. THE COMBINATION OF SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES BELOW ONE MILE AT TIMES AND MAKE TRAVEL VERY DIFFICULT. THE SNOW AND STRONG WINDS WILL ALSO CAUSE STRESS TO YOUNG LIVESTOCK. ROADS WHICH WILL BE IMPACTED INCLUDE HIGHWAY 212 THROUGH LAME DEER AND BROADUS...INTERSTATE 90 FROM HARDIN TO SHERIDAN...AND INTERSTATE 94 FROM HYSHAM TO MILES CITY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MST SUN MAR 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST BILLINGS 45.79N 108.54W
03/03/2013 M58.00 MPH YELLOWSTONE MT ASOS
0358 PM TSTM WND DMG 3 N CROW AGENCY 45.65N 107.47W
03/03/2013 BIG HORN MT LAW ENFORCEMENT
*** 1 INJ *** STRONG WINDS FLIPPED OVER A SEMI-TRAILER ON
HWY 212 MM 10 EAST OF HARDIN
0359 PM TSTM WND GST 2 SSE CROW AGENCY 45.57N 107.44W
03/03/2013 M60.00 MPH BIG HORN MT MESONET
LITTLE BIGHORN RAWS
0405 PM TSTM WND DMG 7 W BUSBY 45.53N 107.10W
03/03/2013 BIG HORN MT TRAINED SPOTTER
A 5 INCH FLAGPOLE WAS SNAPPED IN HALF BY STRONG WINDS
ESTIMATED TO EXCEED 70 MPH
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432191.